Tuesday, March 4, my first full day back home from treatment in the Bay Area, my last ECT treatment having been performed on 2/29. Kathleen and I arrived on the Mendocino Coast yesterday in the early afternoon, whereupon I was confronted with our new rental, as yet in shambles. The disorder was challenging to say the least. Kathleen, God bless her, had tidied up the kitchen and the bathroom as well as put her own wardrobe away in the new guest bedroom, but working full-time and being burdened, even long distance, by a sick husband, she hadn't had time to really straighten out the house. Besides, there are some things she'd rather leave for me, like where to hang which pictures.
If I were in any other state I would have tolerated the disorder fine, but in my present state of near dissociation, after ECT therapy, I found the state of our belongings daunting. Annie Lamott wrote a book called “Bird by Bird” in which the chief metaphor is an overdue school report on birds. Near the last day of the family vacation, her brother bemoans the fact that he'll never get all the birds he wants into his report, now that the time is short. “How can I ever do it?” he asks his family, holding the huge bird book in desperation. “Why, bird by bird,” his father says, simplifying the problem. And indeed, if I look at the disorganization of our new rental and don't know where to begin, if I look around and can't tell which boxes to open and what possessions to discard or donate to Goodwill, I will be overwhelmed and paralyzed, unable to act. But if I take one small thing at a time, I can make steady progress until the whole enchilada is cooked.
Still, there are other impediments to my progress than procrastination. I feel a bit like Charlton Heston in “Planet of the Apes,” as it feels as if I have landed on a totally new planet. Because far from grounding me, as far as I can tell, the ECT treatments splintered my consciousness into even smaller quanta, so that I must gather my thoughts up like dust in a shaft of light and try to cup them in my palm before their relations to each other disappear. All my clothes look new and unfamiliar, although there is a strange familiarity about them, as if I had worn them in another life. Even Kathleen and my stepson, Derek, look slightly alien. The fact that I have “returned” to a place I have never lived before is unfortunate, as it only aggravates the feelings of unfamiliarity. The rental is indeed what we had been long seeking, a place of light with an ocean view, and now we have it and a flock of wild turkeys to boot. But having just been discharged from what I consider a failed course of 10 ECT treatments, I experience what are called “dissociative” symptoms, where familiar objects and persons seem strange, as in “derealization,” and I feel as an object acted upon, not a person with a will who can change his environment, as in “depersonalization.” I don't know what it's like for a brain-injured or stroke patient to go home, but it must be something similar. A whole movie has been based on this premise, “Regarding Henry,” with Harrison Ford.
What dissociative states mean to the patient is hard to say, but it is as if the observing ego has been sheared off from the experiencing ego, as happens in times of great stress as when a mother, for instance, lifts a car off of her trapped child (and afterwards needs treatment for vertebral fractures). It's as if someone else is doing, experiencing, acting in your stead and in some cases it can lead to multiple personalities, created to cope with specific stresses—as when a woman becomes seductive around her pastor to flex her sexual power but becomes a prude at home because of marital unrest, each personality critical of the other.
How badly did ECT damage my memory? I lost whole chunks of people, places and things. The most curious phenomenon was my loss of visual memory. Normally I have a rather eidetic or strong visual memory, so that when I think of a sock in my drawer, I see the drawer and the sock in my mind's eye, and where the dresser is located before I pick out the sock. But after ECT I couldn't see the dresser; I couldn't imagine many of the visual clues that help me approach life's details. The question, “Where is the sock?” no longer took me on a brief physical journey. I could imagine the sock itself and presume it to be in the drawer, but I couldn't actually follow my visual memory down the stairs to the dresser and the proper drawer. This is frightening at first, and is worst at the end of the treatments, but if the treatments did you no good, it is a steep price to pay.
No doubt the reader wonders whether the treatments are painful. They are not, as the anesthesiologist puts you under before the current is discharged. Afterwards there is the equivalent of a temporal headache bilaterally, like a bad tension headache. But there's also a larger feeling of having the furniture moved in the apartment of your mind. Songs began playing in my head that I hadn't heard in years, including a lot of Simon and Garfunkel, as in “Sounds of Silence,” eerily appropriate.
But the most aggravating side effect of treatment, in my case, was how my visual library of recollections had many of its connections cut. A familiar name would be mentioned, for instance, and I couldn't imagine the face. Someone might say, “Remember when we went to Yosemite?” and I couldn't picture Half Dome or Bridal Veil Falls--they were just terms without visual correlation in the slide show of my mind.
I didn't forget how to brush my teeth or other rudimentary habits, and I knew who my family is, even if I could not visualize them in my mind, and I could give consent to the treatment while it was going on. Some seven shocks into the treatment I complained that I was getting worse, I was now tearful before and after my induced convulsion. I mentioned that my previous treatment, in 1983, employed bilateral ECT, and the doctors seemed to panic and put me on bilateral ECT, as well as loading me down with so many meds at once it was hard to keep track. In one swell foop they added lithium at 1200 mg./day, another Wellbutrin 150 mg. at bedtime, an antipsychotic named Invega in the morning, a new antidepressant, Remeron, for bedtime, and another antidepressant of the sedating kind, Trazodone, as needed for sleep. These were in addition to the 80 mg. of Prozac and 300 mg. of Wellbutrin I was taking daily, along with the stimulant, Adderrall. Truly the doctors seemed to overreact to my criticism that the unilateral treatment wasn't working by switching me to bilateral and loading my gray matter down with all of these new drugs. It's as if they were throwing good drugs after bad, just to let it be said that they had left no stone unturned. Had they been treating a stone it might have been appropriate, but here I was, tearful before ECT and after ECT, and especially affected by the Invega, which dropped me into a severe trough. It was a soul-killing medication much like Haldol for me; I feel that both lower me into some demonic world where I was at the mercy of evil and could not think for myself. I have naturally stopped the Invega and Remeron as I plan to speak to my psychiatrist tomorrow.
How am I doing today? I'm fragile and sketchy and and tear up talking to Kathleen of Derek about minor things, particularly things that may demand some action on my part that I feel helpless to provide. Just because I burst into tears doesn't make me quit talking necessarily; we wait it out until I can catch my breath and then move on. But it is difficult to describe the extreme vulnerability you feel after a course of ECT; in many ways you feel like a newborn with a tabula rasa for a brain. There is a sense of caution about what you should allow into your mind and what you should studiously ignore. I would very much like a handbook for recovering from ECT, telling patients how their humanity can best be restored. For ECT is a blunt and cruel treatment, one that tosses the baby with the bathwater, at least as it's been practiced on me. I was desperate enough to seek the treatment this time but I would not seek it again, ever. It can reduce you to a quivering mass of jelly, an Alzheimer's patient desperately trying to make sense of his surroundings (in the acute phase). It ought to be reserved for desperate cases, like me. Too bad I have not responded to it, though its long term effects on me remain to be seen. But I am not sorry I did it; it was the old “Hail Mary” play of psychiatry. And though Mary may be full of grace, the treatment did not impart that grace to me. I am presently in recovery from treatment, my last one having been on Feb. 29 (also my sister's birthday, “Leap Day.”) Again, whether we will remember it as “The Great Leap Forward” or “The Great Leap Back” remains to be seen. Early reports are not encouraging.